Self Injurious Behaviors

Julia - posted on 10/05/2013 ( 3 moms have responded )

5

0

2

Hi, my son is 23 and has severe mental retardation and epilepsy. About two months ago he began poking his eyes and is at times, relentless. He has been to his primary doc, an eye doc, and an ENT. I am quite concerned that he will eventually blind himself as the poking sometimes makes his eye bulge from the socket. I have read about meds to address these behaviors but all have bad side effects and he is already on plenty of meds that can cause liver damage. Since we can find no cause and behavior mod typically takes ages with him, and the fact that time is of the essence, I feel we must treat the behavior while looking more deeply for the cause. Has anyone tried Marinol or Dronabinol to curb tics or behaviors? They are man made forms of THC, the active chemical in pot.

Any comments are greatly appreciated.

3 Comments

View replies by

April - posted on 10/06/2013

5

0

2

I am actually a nurse. I have predominantly worked corrections and geriatrics/rehab; however, lately i have been branching into pediatrics. One of my previous facilities, the house Dr would ask us what we wanted for our patients if we didn't suggest it first, so we had to know our stuff above and beyond being a traditional nurse, although we are never done learning.

Julia - posted on 10/05/2013

5

0

2

Yes! Thank you. I know it's used a lot for patients with HIV and AIDS but the mellowing out effect is probably something that would be helpful as well as some weight gain. What kind of dr are you?

April - posted on 10/05/2013

5

0

2

I have given many patients Dronabinol and haven't seen any have side effects, although that use was for a different reason. It has mellowed them out though which may be the primary function your doc is looking for. I hope this helped a little.

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms